Thunderstorm Wind, Barber
- When
- April 4, 12:51 PM CST
- Where
- Barber County, 1.38 mi N of Medicine Lodge
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 37.300, -98.580
A high based thunderstorm produced a high wind gust at the Medicine Lodge airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A high based thunderstorm produced a high wind gust at the Medicine Lodge airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 4, 11:27 AM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1227 PM CDT SAT APR 4 2009 .UPDATE... ISSUED UPDATE TO FORECASTS WHICH INCLUDES UPGRADING TO HIGH WIND WARNING ACROSS MUCH OF OUR CWA AND TO TWEAK OTHER PARAMETERS TO CURRENT CONDITIONS. STRONG SFC LOW NOW LOCATED NEAR GARDEN CITY WILL CONTINUE TO TRECK NE ACROSS NW PART OF MY CWA. NOTICEABLE DRY INTRUSION OVER OUR SOUTHERN SECTIONS WITH DEWPTS FALLING INTO THE TEENS BRIEFLY. THE COLD FRONT NOW STRETCHES E-W ACROSS FAR SOUTHERN COLORADO AND IS BEGINNING TO ENTER WEST KANSAS BEHIND THE SURFACE LOW. SAW SOME LIGHTNING EARLIER ACROSS LANE AND SCOTT COUNTIES AS A VERY VIGOROUS UPPER WAVE CROSS THE AREA. AS THAT WAVE PUSHES INTO NEBRASKA WILL CONTINUE TO SEE THE SFC LOW FOLLOW WITH DRY LINE MOVING EAST INTO WICHITA AREA AND COLD FRONT DRAGGING THROUGH. PROFILE IN THE WARM/DRY SECTOR IS BECOMING WELL MIXED AND MUCH STRONGER WINDS NOW COMING TO THE SFC. WENT AHEAD AND UPGRADED TO HIGH WIND WARNING IN THE AREA SOUTH OF THE SFC LOW AND BETWEEN THE DRY LINE AND COLD FRONT...WHICH IS ALL OF MY CWA SAVE FOR THE FAR NORTHWEST COUNTIES. KEPT WIND ADVISORY OVER FAR NW COUNTIES BUT MODELS DO SHOW VERY STRONG WINDS COMING IN BEHIND THE COLD FRONT. WILL BE WATCHING AND CONSIDERING WHAT TO DO ABOUT TONIGHTS WINDS THROUGH THE AFTERNOON. ANOTHER ISSUE IS THE MODERATE SNOW FALLING IN THE COLD MOIST POST-FRONTAL AIRMASS OVER SE COLORADO. RADAR ECHOES ARE DIMINISHING AND POST-FRONT WINDS ARE DOWNSLOPE WHICH SHOULD HELP TO DRY THE AIRMASS A LITTLE AS IT PRESSES IN, BUT WILL HAVE TO KEEP AN EYE ON THIS THROUGH THE AFTERNOON AS WELL. NEVERTHELESS, HIGHS HAVE ALREADY BEEN REACHED OUT WEST AND THE COLD FRONT IS ON THE MOVE. WRIGHT && .PREV DISCUSSION... /ISSUED 325 AM CDT SAT APR 4 2009/ DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR PRECIP THROUGH TONIGHT, HIGH WINDS, AND TEMPERATURES. WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE MOVING EAST INTO THE FOUR CORNERS REGION. A +90KT UPPER LEVEL JET IS DIVING SOUTHEAST ACROSS THE PACIFIC NORTHWEST AND DOWN ACROSS CALIFORNIA BEFORE JOINING WITH A SUBTROPICAL JET STREAMING EAST ACROSS THE GULF OF CALIFORNIA AND INTO THE SOUTH PLAINS. A SURFACE LOW CONTINUES TO STRENGTHEN IN EASTERN COLORADO. SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE STRONG UPPER LEVEL TROUGH CONTINUING TO MOVE EAST TODAY BEFORE CLOSING OFF ACROSS SOUTHERN COLORADO AND LIFTING NORTHEAST ACROSS WESTERN KANSAS EARLY THIS EVENING. AS IT DOES SO, IT WILL BRING THE POSSIBILITY FOR SOME PRECIP ACROSS PORTIONS OF WESTERN KANSAS. THE STRONG SURFACE LOW IN EASTERN COLORADO WILL EDGE INTO WESTERN KANSAS EARLY THIS MORNING AND MOVE NORTHEAST INTO NORTH CENTRAL KANSAS BY THIS EVENING. HOWEVER, ALL MODELS REMAIN CONSISTENT KEEPING THE LOW LEVELS FAIRLY DRY ACROSS SOUTHWEST KANSAS WHILE GULF MOISTURE IS DRAWN NORTHWARD INTO EASTERN KANSAS AND WRAPPING UP AROUND THE SURFACE LOW. THE NAM, GFS, AND UKMET ALL CONTINUE TO AGREE SHOWING A VERY STRONG H5 VORT MAX INTENSIFYING AS IT LIFTS NORTHEAST ACROSS SOUTHWEST KANSAS LATE THIS MORNING THROUGH EARLY THIS AFTERNOON...NOT TO MENTION A BAND OF STRONG VERTICAL LIFT ON THE NORTH SIDE OF THE UPPER LOW. AGAIN, LOW LEVEL MOISTURE WILL BE FAIRLY LIMITED AND THE STRENGTH (+130KT) OF THE UPPER LEVEL JET WILL REMAIN SOUTH ACROSS TEXAS, BUT THE POSSIBILITY FOR SOME SHOWER ACTIVITY DOES EXIST ACROSS THE FORECAST AREA BY THIS AFTERNOON AND INTO THE EVENING HOURS, ESPECIALLY ACROSS MORE NORTHERN PORTIONS OF THE CWA. ALTHOUGH, WITH SURFACE DEWPOINTS REMAINING PRIMARILY BELOW 40F, ANY SHOWER DEVELOPMENT WOULD BE ELEVATED WITH SOME PRECIP POSSIBLY EVAPORATING BEFORE REACHING THE GROUND. THE POSSIBILITY FOR PRECIP WILL CONTINUE MAINLY ACROSS OUR NORTH TONIGHT IN WRAPAROUND CONDITIONS AS THE SURFACE LOW CONTINUES TO TRACK EAST- NORTHEAST INTO NORTHERN MISSOURI BY EARLY SUNDAY MORNING. STRONG COLD AIR ADVECTION WILL SET IN QUICKLY ACROSS WESTERN KANSAS IN WAKE OF THE DEPARTING SURFACE LOW, SO A SWITCHOVER TO SNOW WILL BE POSSIBLE AFTER MIDNIGHT FOR ANY FALLING PRECIP. ANY LINGERING SNOW SUNDAY MORNING WOULD QUICKLY END BY MID DAY AS THE UPPER LEVEL SYSTEM QUICKLY EXITS THE REGION. PLAN TO STAY WITH SLIGHT POPS SOUTH AND CHANCE POPS ACROSS OUR NORTH AS A RESULT OF THE LIMITED LOW LEVEL MOISTURE AND THE BEST UPPER LEVEL SUPPORT FOR THIS SYSTEM REMAINING JUST ALONG OUR NORTHERN AND NORTHEASTERN FRINGE. NEXT WILL BE THE ISSUE OF STRONG NORTHWESTERLY WINDS BEHIND THE FRONT. ALL SHORT RANGE MODELS AGREE INDICATING THE COLD FRONT SURGING SOUTHEAST INTO NORTHWESTERN KANSAS BY EARLY AFTERNOON AS THE SURFACE LOW SLIDES EAST-NORTHEAST ACROSS WESTERN KANSAS. THE COLD FRONT WILL CONTINUE SOUTHEAST ACROSS AND THROUGH THE CWA BY EARLY THIS EVENING RESULTING IN STRONG SOUTHERLY WINDS SWITCHING TO THE NORTHWEST BEHIND THE FRONT. BOTH THE GFS AND NAM INDICATE A TIGHTENING PRESSURE GRADIENT ON THE BACKSIDE OF THE SURFACE LOW WITH H85 WINDS OF 40-45KT ACROSS MUCH OF THE CWA SHORTLY AFTER FROPA. AT H7, THE GFS SHOWS WINDS AROUND 35-40KT ACROSS MOST OF THE CWA WHILE THE NAM INDICATES HIGHER SPEEDS OF 50KT ACROSS MORE CENTRAL PORTIONS OF THE CWA. THE TIMING OF THE FROPA COULD PLAY A FACTOR AS WELL WITH THE FRONT PUSHING ACROSS THE CWA DURING THE AFTERNOON PEAK HEATING PERIOD JUST AHEAD OF THE FRONT. WE WILL CERTAINLY SEE WIND ADVISORY CRITERIA BUT THE QUESTION WILL BE ON WHETHER WE REACH HIGH WIND WARNING CRITERIA OR NOT. CONSIDERING A HIGH END WIND ADVISORY AT THE VERY LEAST AND WILL PASS ALONG CONCERNS TO THE NEXT SHIFT. ALSO CONSIDERED A RED FLAG WARNING FOR OUR MOST SOUTHEASTERN COUNTIES. RELATIVE HUMIDITIES LOOK TO DROP NEAR TO BELOW 15 PERCENT BUT ITS QUESTIONABLE IF THE DURATION WILL BE FOR THE THREE HOUR CRITERIA. SECONDLY, THIS IS THE SAME GENERAL VICINITY WHERE QUITE A BIT OF PRECIPITATION HAS BEEN RECEIVED IN THE LAST WEEK OR SO INCLUDING IN EXCESS OF ONE FEET OF SNOW. WILL MENTION WILDFIRE DANGER CAUTION IN THE HWO. HIGH TEMPERATURES WILL BE A CHALLENGE TODAY DUE TO THE TIMING OF THE COLD FRONT AS IT MOVES ACROSS SOUTHWEST KANSAS THIS AFTERNOON. THE NAM, GFS, AND UKMET SHOW TEMPERATURES AT H85 AROUND 5-8C ALONG THE NORTHWESTERN BORDER AROUND MID DAY AS THE FRONT BEGINS TO PUSH THROUGH WITH NEAR 13C IN THE EXTREME SOUTHEAST. EXPECT HIGHS UP INTO THE 50S(F) NORTHWEST...ESPECIALLY WITH CLOUDS INCREASING AS THE FRONT BEGINS TO PUSH THROUGH...TO THE UPPER 60S(F) TO NEAR 70F IN THE SOUTHEAST WHERE FROPA WILL TAKE PLACE LATE IN THE AFTERNOON TO POSSIBLY VERY EARLY EVENING. TONIGHT WILL BE COLD AS STRONG COLD AIR ADVECTION SETS UP ACROSS WESTERN KANSAS OVERNIGHT DROPPING TEMPERATURES AT H85 DOWN TO AROUND 8C BELOW ZERO ACROSS OUR NORTH TO 5C BELOW ACROSS OUR SOUTH. EXPECT LOWS MAINLY DOWN INTO THE 20S(F) ACROSS THE CWA WITH A FEW LOWER 30S(F) POSSIBLE SOUTHEAST. HIGHS WILL BE BELOW THE NORMAL SEASONAL AVERAGE SUNDAY AS A LOW LEVEL NORTHERLY FLOW KEEPS TEMPERATURES AT H85 DOWN AROUND JUST BELOW 0C ACROSS THE NORTH AND EAST TO NEAR 0C IN OUR EXTREME SOUTHWEST. EXPECT HIGHS ONLY UP INTO THE 40S(F) ACROSS MUCH OF THE CWA SUNDAY WITH ONLY UPPER 30S(F) POSSIBLE NORTH. LOW TEMPERATURES SUNDAY NIGHT WILL REMAIN WELL BELOW NORMAL AS WELL WITH THE HELP OF CONTINUED NORTH TO NORTHWEST WINDS. TEMPERATURES AT H85 WILL BE BACK DOWN AROUND 5C BELOW ZERO ACROSS MUCH OF THE CWA. EXPECT LOWS DOWN INTO THE 20S(F) WITH A FEW UPPER TEENS(F) POSSIBLE AS WELL. PLAN TO MAKE A FEW SLIGHT CHANGES TO TEMPERATURES TODAY DUE TO THE FROPA WITH NO SIGNIFICANT CHANGES ELSEWHERE. DAYS 3-7... THE MAIN FORECAST CONCERNS FOR THIS EXTENDED PERIOD ARE TEMPERATURES WITH SOME MODEL DIFFERENCES IN SHORTWAVE PATTERN. UPPER TROUGH IN THE EASTERN CONUS MOVES EAST ALLOWING NORTHWEST FLOW OVER THE PLAINS INTO WEDNESDAY AHEAD OF WESTERN CONUS SHORTWAVE TROUGH. GFS STILL ODD MODEL OUT IN BRINGING THE NEXT SHORTWAVE TROUGH OUT FASTER BY ABOUT 12 HOURS OR 12Z THURSDAY THAN THE CANADIAN AND NEW ECMWF. THEREFORE WILL CONTINUE TO HEDGE TOWARD WARMER SOLUTIONS OF THOSE MODELS. STILL LEFT SOME SMALL POPS FOR LIQUID GOING ON THURSDAY INTO EARLY FRIDAY. GFS PAINTS 3 TO 6 INCHES OF SNOW WHICH LOOKS UNLIKELY WHILE ECMWF 850MB TEMPS STAY WELL ABOVE ZERO CELSIUS. FOR TEMPERATURES LOOKS LIKE MONDAY AND TUESDAY MORNINGS WILL BE THE COLDEST WITH LOWS IN THE 20S, THEN WARMING INTO THE 30S FOR LOWS INTO THE END OF THE WEEK. HIGHS WARM FROM THE MID 40S ON MONDAY AND INTO THE 60S TO AROUND 70 FOR TUESDAY AND WEDNESDAY AHEAD OF UPPER WAVE. HIGHS COOL BACK TO THE 50S FOR THURSDAY AND FRIDAY. AVIATION... STRONG WINDS WILL BE THE MAIN CONCERN THIS MORNING AND INTO SUNDAY MORNING. AS STRONG SURFACE LOW MOVES ACROSS SOUTHWEST KANSAS TODAY DEEP MIXING WILL ALLOW WEST TO NORTHWEST WINDS OF 30 TO 45KTS BY LATE MORNING AND INTO THE AFTERNOON. THEN BEHIND THE UPPER LOW NORTHWEST WINDS STAY UP OVERNIGHT AND INTO SUNDAY MORNING OF 22 TO 35KTS WITH GOOD COLD AIR ADVECTION. LOOK FOR A FEW VIRGA SHOWERS LATE THIS AFTERNOON INTO EARLY EVENING FROM GARDEN CITY TO HAYS WITH VFR CONDITIONS. ALSO A FEW SNOW SHOWERS ARE POSSIBLE IN THE HAYS AREA AFTER MIDNIGHT WITH A FEW MVFR CIGS. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 28 43 25 / 10 10 0 0 GCK 60 26 43 23 / 20 20 10 0 EHA 55 27 45 25 / 20 10 0 0 LBL 64 28 46 25 / 10 10 0 0 HYS 66 27 38 23 / 30 40 20 0 P28 72 31 44 26 / 10 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ030-031-043>046-061>066-074>081-084>090. WIND ADVISORY UNTIL 1 AM CDT /MIDNIGHT MDT/ SUNDAY FOR KSZ030- 043>045-061-062. && FN34/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 358 AM CDT SAT APR 4 2009 KSZ030-031-043>046-061>066-074>081-084>090-051000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 358 AM CDT SAT APR 4 2009 /258 AM MDT SAT APR 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP BY LATE THIS MORNING AS A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. WIND SPEEDS WILL INCREASE TO 25 TO 35 MPH BY LATE THIS MORNING. AS THE COLD FRONT PUSHES THROUGH SOUTHWEST KANSAS THIS AFTERNOON...WINDS WILL SWITCH TO THE NORTHWEST WITH INCREASING SPEEDS OF 30 TO 40 MPH AND GUSTS TO 55 MPH. OUTDOOR BURNING IS DISCOURAGED. RAIN SHOWERS ALONG WITH A POSSIBLE ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE THIS AFTERNOON...MAINLY NORTH OF A LINE FROM ULYSSES TO DODGE CITY TO SAINT JOHN. ANY DEVELOPING STORM IS NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 AM CDT SAT APR 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 AM NON-TSTM WND GST ELKHART 37.00N 101.89W
04/04/2009 M60.00 MPH MORTON KS BROADCAST MEDIA
THE OBSERVATION WAS RECORDED AT THE MIDDLE SCHOOL IN
ELKHART AND PASSED ON BY KVII-TV IN AMARILLO TO THE NWS.
1055 AM NON-TSTM WND GST 2 W LIBERAL 37.04N 100.97W
04/04/2009 M59.00 MPH SEWARD KS AWOS
THE LBL AWOS REPORTED AT 041555Z A WIND OF 24038G51KT.
&&
BURKEThe Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168649.